Aortic Dissection After Ingestion of "Ecstasy" (MDMA)
American Journal of Forensic Medicine & Pathology September 1, 2000 DOI: 10.1097/00000433-200009000-00016 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | 29-year-old man |
| Interventions | ecstasy (methylenedioxymethamphetamine MDMA) |
| Topics | MDMA |
| Keywords | Aortic dissection Ingestion Autopsy Aorta Surgery Anesthesia Cardiology |
| Citations | 51 |
| Key findings | Aortic dissection and cardiac tamponade occurred in a young adult after MDMA ingestion, with no other risk factors identified. |
Abstract
The authors report a case of aortic dissection and cardiac tamponade in a 29-year-old man after ingestion of ecstasy (methylenedioxymethamphetamine, MDMA) at a "rave" party. There was no history of hypertension, myxoid heart disease, or other risk factors for aortic dissection in the deceased, although a minor degree of cystic medial necrosis was noted on histologic examination of the aorta. Autopsy toxicology revealed low residual levels of MDMA in the blood about 48 hours after ingestion of the drug. This case report describes a probable association between MDMA ingestion and aortic dissection in a previously well young adult. The likely mechanisms are discussed, and the difficulties in diagnosing this complication are highlighted.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 8
- Ecstasy (MDMA) Deaths in New York City: A Case Series and Review of the Literature Journal of Forensic Sciences 2002
- Ecstasy (3,4-methylenedioxymethamphetamine): cardiovascular effects and mechanisms. European Journal of Pharmacology May 7, 2021
- Acute ascending aortic dissection after MDMA/ecstasy use: A case report. Hellenic journal of cardiology : HJC = Hellenike kardiologike epitheorese 2016
- Methylenedioxymethamphetamine (MDMA)-related fatalities in Australia: demographics, circumstances, toxicology and major organ pathology. Drug and Alcohol Dependence October 1, 2009
- Metabolites of MDMA induce oxidative stress and contractile dysfunction in adult rat left ventricular myocytes. Cardiovascular toxicology March 2009
and 3 more in the library
Cites 4
- The molecular mechanism of "ecstasy" [3,4-methylenedioxy-methamphetamine (MDMA)]: serotonin transporters are targets for MDMA-induced serotonin release. Proceedings of the National Academy of Sciences March 1, 1992
- Increasing Use of “Ecstasy“ (MDMA) and other Hallucinogens on a College Campus Journal of American College Health May 1, 1994
- Acute renal failure due to accelerated hypertension following ingestion of 3,4-methylenedioxymethamphetamine (‘ecstasy’) Nephrology, Dialysis, Transplantation March 1, 1995
- Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy"). The Lancet August 15, 1992